Related Experiment Video
Updated: Sep 27, 2026

Use of a Wireless Video-EEG System to Monitor Epileptiform Discharges Following Lateral Fluid-Percussion Induced Traumatic Brain Injury
Published on: June 21, 2019
Cefepime-induced Neurotoxicity: A Retrospective Cohort Study in a South-Indian Tertiary Healthcare Facility
Erfan Alijani1, Sonal Sekhar Miraj1,2, Shilia Jacob Kurian1,2
1Department of Pharmacy Practice, Manipal College of Pharmaceutical Sciences, Manipal Academy of Higher Education, Manipal, Karnataka-576104, India.
Background:
Cefepime is a fourth-generation cephalosporin with a broad spectrum coverage and anti-pseudomonal activity. The safety profile of cefepime was relatively favourable until neurotoxicity was first reported in 1999. Despite cefepime-induced neurotoxicity (CIN), it continues to be a principal part of parenteral treatment for various infections.
Objective:
The study aimed to determine the incidence and risk factors for CIN compared to other antibiotics.
Methods:
A retrospective cohort study was conducted involving 738 patients over eight months in Kasturba Medical College and Hospital, Manipal, India. Patients with cefepime were selected as study cohort (SC; n= 496), and other antibiotics were included in the reference cohort (RC; n=242).
Results:
The results showed that 53 (10.7%) patients developed neurotoxicity in the SC, whereas 12 (5%) patients in the RC. A significant association was found between neurotoxicity and cefepime use (X2 =6.641; p=0.01). SC has a 2.29 times increased risk of neurotoxicity than RC (OR: 2.29; 95% CI: 1.2-4.38). Risk estimation showed that renal failure patients had a 5.5 times higher risk for CIN than non-renal failure patients (OR: 5.5; 95% CI: 2.98 - 10.17). CIN symptoms were disorientation (38.5%), loss of consciousness (23.1%), drowsiness (18.5%), etc. The calculated number needed to harm (NNH) for cefepime was 17.2.
Conclusion:
The study found a higher incidence of CIN compared to other antibiotics-induced neurotoxicity and a harmful association between cefepime use and CIN development. Besides, renal failure is a risk factor for CIN. Therefore, the study warrants the use of cefepime, where no other alternatives are available.
Insights
Cefepime-induced neurotoxicity (CIN) occurred in 10.7% of patients, significantly higher than other antibiotics. Renal failure is a key risk factor for developing CIN, necessitating cautious use of cefepime.
Area of Science:
- Pharmacology
- Clinical Neurology
- Infectious Diseases
Background:
- Cefepime, a broad-spectrum cephalosporin, is vital for treating infections but carries a risk of neurotoxicity.
- Cefepime-induced neurotoxicity (CIN) was first reported in 1999 and remains a concern despite its clinical utility.
Purpose of the Study:
- To investigate the incidence and risk factors of CIN.
- To compare the neurotoxicity risk of cefepime against other antibiotics.
Main Methods:
- A retrospective cohort study involving 738 patients.
- 496 patients received cefepime (study cohort), and 242 received other antibiotics (reference cohort).
Main Results:
- 10.7% of patients on cefepime developed neurotoxicity versus 5% on other antibiotics.
- Cefepime use increased neurotoxicity risk by 2.29 times (OR: 2.29).
- Renal failure significantly elevated CIN risk (OR: 5.5).
Conclusions:
- Cefepime is associated with a higher incidence of neurotoxicity compared to other antibiotics.
- Renal impairment is a critical risk factor for developing CIN.
- Cefepime should be used judiciously, especially in patients with renal issues, when alternatives are limited.
More Related Videos
08:36Author Spotlight: Evaluating the Adjuvant Efficacy and Safety of Angong Niuhuang Pill in Viral Encephalitis Treatment
Published on: April 19, 2024
09:57Author Spotlight: Advancing Pediatric Epilepsy Surgery in Children Through Novel Biomarkers and Enhanced Localization
Published on: September 20, 2024
Related Concept Videos
Acute Pyelonephritis II: Diagnostic Studies and Management
Cryptococcal Meningitis
Encephalitis l: Introduction